Q:

Can sertraline cause weight gain?

A:

Quick Answer

Research shows that people taking sertraline, with trade name Zoloft, gained about two pounds on average. Sertraline is an antidepressant, belonging to the class of selective serotonin reuptake inhibitors or SSRIs. Other similar antidepressants, like citalopram and fluoxetine, have also been found to cause 1 to 2 pounds weight gain.

Continue Reading

Full Answer

Individuals who take antidepressants can gain weight, particularly if they continue taking prescription drugs for over a year; however, not all antidepressants cause weight gain. For example, Wellbutrin can cause weight loss instead of weight gain. But simply switching medicines is not suggested, because different antidepressants work differently in individuals. Studies show that Wellbutrin and SSRIs affect different brain chemicals and cause different reactions in those who suffer with depression.

Learn more about Side Effects
Sources:

Related Questions

Explore